MAUDE Adverse Event Report: COOK INC ULTRATHANE MAC-LOC LOCKING LOOP BILIARY DRAINAGE CATHETER; FGE DRAINS AND DILATORS FOR THE BILIARY DUCTS

COOK INC ULTRATHANE MAC-LOC LOCKING LOOP BILIARY DRAINAGE CATHETER; FGE DRAINS AND DILATORS FOR THE BILIARY DUCTS
Model Number G09497
Medical Device Problem Codes Break (1069); Difficult to Remove (1528)
Health Effect - Clinical Code Pain (1994)
Date of Event 05/06/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D2a- additional common names: gbo catheter, nephrostomy, general & plastic surgery; lje catheter, nephrostomy.D2b- additional product codes: gbo; lje.E1 - phone number: (b)(6).E3 - occupation: advance radiographer practitioner.H3 - device evaluated by mfg? device not returned to manufacturer.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that an unknown cook 8.5 fr biliary drainage catheter was difficult to remove during a fluoroscopy guided exchange procedure.The 8.5 fr biliary drain was being used as an internal nephrostomy in a male patient.The user struggled to remove the drain over a wire, as the string from the drain was caught somewhere and was not releasing the pigtail properly.They eventually managed to remove and exchange the tube; however, the string was still inside the patient with a small amount showing at the patient's conduit.After a lot of struggling and some force, they managed to release the string; however, the patient had experienced quite a bit of pain.It was reported that this issue had also previously occurred with this same patient and with another patient.At this time, no adverse effects or additional procedures for the patient were reported due to this occurrence.Additional information regarding the event and patient outcome has been requested but is currently unavailable.This report captures the two events for the same patient.The additional patient experience is captured in manufacturer reference # (b)(4).
 
Event or Problem Description
Additional information was received 16may2025 clarifying that the catheter that was difficult to remove on (b)(6) 2025 was a cook ultrathane mac-loc locking loop biliary drainage catheter.The device was placed on (b)(6) 2025 during a routine exchange of the internal nephrostomy tube over a sensor guidewire.The position was confirmed within the renal pelvis.Rose colored urine was draining at that time, and flushes were given to the patient.The male patient has a regular drainage catheter exchange approximately every 10-11 weeks for a uretero-iliac internal nephrostomy.The patient has two kidneys on his left side.One side draining in the normal manner down to the bladder.However, a section of the ureter (close to the junction of the bladder) has a stricture which requires a percutaneous drainage catheter with the pigtail of the catheter forming in the renal pelvis.On (b)(6) 2025, during the routine exchange, they used a blunt needle to lift up the mac-loc mechanism to loosen the suture at the distal loop.They placed another manufacturer's wire through the catheter which reached the end of the catheter.Despite loosening the mac-loc at the hub, they could not straighten the distal loop in order to exchange the catheter over the wire.After approximately 20 minutes of pulling at the hub of the catheter (with the wire at the distal tip), they loosened the catheter a little, so a bit more of the catheter was protruding from the patient¿s skin.The 40cm catheter is only just long enough to fit the loop in the kidney and have the hub protruding from the skin.As a few cm of the catheter was now visible, they removed the wire guide and cut the catheter just below the plastic hub.They'd hoped it would then loosen the suture further so the distal loop could be straightened.They advised the suture was still very tense and fixed.After some more pulling, they managed to get the catheter out ¿ some of the suture remained in the patient and a small amount protruding from the skin.They then used another manufacturer's 4fr dilator with a lot of gel to try to slide the dilator with gel over the exposed suture.This was ineffective; so, they called another radiologist into the procedure, who then wrapped the exposed suture from the skin around his fingers and pulled it out.They described that they felt that the doctor removed the suture successfully as he wrapped it around his finger which gave more purchase/grip, which they had not tried.They had only used the tips of their fingers to try to pull the suture out.It was reported that the patient had an extended procedure time and had some pain and discomfort, but did not require an additional procedure.Additional information for the similar event which occurred with this patient is now reported under patient identifier # (b)(6).
 
Additional Manufacturer Narrative
Additional information: b5, b7, d1, d4, d6, g3, g4 - pma/510(k) #, h4, h6 (annex f), & concomitant product.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Correction: annex a and g.Investigation ¿ evaluation.It was reported that a cook ultrathane mac-loc locking loop biliary drainage catheter was difficult to remove.On (b)(6) 2025, during a routine exchange, a blunt needle was used to lift up the mac-loc mechanism to loosen the suture at the distal loop.Another manufacturer's wire was advanced through the catheter to the end.Despite loosening the mac-loc at the hub, the distal loop would not straighten in order to exchange the catheter over the wire.After approximately 20 minutes of pulling at the hub of the catheter (with the wire at the distal tip), the catheter loosened a little, so a bit of the catheter was protruding from the patient¿s skin.The wire guide was removed, and the catheter was cut just below the plastic hub.The suture was still very tense and fixed.After some more pulling, the catheter was removed from the patient; however, a portion of the suture remained in the patient with a small amount of suture protruding from the skin.Another manufacturer's 4fr dilator with a lot of gel was used to try to slide the dilator over the exposed suture.This was ineffective, so another radiologist was called into the procedure.The radiologist wrapped the exposed suture around his fingers and successfully pulled the suture out.As reported, the patient had an extended procedure time and some pain and discomfort but did not require any additional procedures.A similar event concerning this patient is reported under patient identifier (b)(6).This issue previously occurred with another patient which is reported under patient identifier (b)(6).Reviews of the documentation, including the complaint history, device history record, quality control procedures, and instructions for use (ifu) for the device were conducted during the investigation.The complaint device was not returned for evaluation; therefore, a physical examination could not be conducted.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformance related to the failure.A complaint history search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The ifu [ifu__multi2_rev1] packaged with the device contains the following in relation to the reported failure mode: precautions: "patients with indwelling drainage catheters should be evaluated routinely to ensure continuous function of the catheter." how supplied "upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided, no product returned, and the results of our investigation, it was concluded that, component failure unrelated to manufacturing or design deficiencies contributed to the reported event.It is possible the catheter became encrusted near the distal end, around the stringing hole, thus preventing the suture string from being released.However, this possibility can not be confirmed without additional information.Per the risk assessment no further action is required.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ULTRATHANE MAC-LOC LOCKING LOOP BILIARY DRAINAGE CATHETER
Common Device Name
FGE DRAINS AND DILATORS FOR THE BILIARY DUCTS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key22027812
Report Number1820334-2025-00546
Device Sequence Number18268618
Product Code FGE
UDI-Device Identifier00827002094970
UDI-Public(01)00827002094970(17)270517(10)16065043
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K173035
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG09497
Device Catalogue NumberULT8.5-38-40-P-32S-CLB-RH
Device Lot Number16065043
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2025
Supplement Date Received by Manufacturer05/16/2025
08/11/2025
Initial Report FDA Received Date05/15/2025
Supplement Report FDA Received Date05/30/2025
08/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/17/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC SENSOR WIRE.
Patient SexMale